Recipe Sifter

X
  • Start Here
    • Course
    • Main Ingredient
    • Cuisine
    • Preparation
    • Occasion
    • Diet
    • Nutrition
1

Select () or exclude () categories to narrow your recipe search.

2

As you select categories, the number of matching recipes will update.

Make some selections to begin narrowing your results.
  • Calories
  • Amount per serving
    1. Total Fat
    2. Saturated Fat
    3. Polyunsat. Fat
    4. Monounsat. Fat
    5. Trans Fat
  • Cholesterol
  • Sodium
  • Potassium
  • Total Carbohydrates
    1. Dietary Fiber
    2. Sugars
  • Protein
  • Vitamin A
  • Vitamin B6
  • Vitamin B12
  • Vitamin C
  • Calcium
  • Iron
  • Vitamin E
  • Magnesium
  • Alcohol
  • Caffeine
  • Find exactly what you're looking for with the web's most powerful recipe filtering tool.

    You are in: Home / Community Forums / Critter Cafe / Medication errors can happen with pets too
    Lost? Site Map

    Medication errors can happen with pets too

    Saralaya
    Wed Dec 19, 2012 4:56 pm
    Forum Host
    Here is an interesting article I just saw on the FDA's website.. just FYI....

    http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm325222.htm

    (here it is in the clear)

    Medication Errors Happen to Pets, Too

    Errors Easily Made
    Ask Questions
    Your dog or cat is sick, and you head to the animal hospital. The veterinarian prescribes medications that you hope will make your friend better.

    But with pets, as with people, medication errors can happen. Pet owners may mistakenly be given the wrong medicine for any number of reasons.

    Just as it does when medication errors affect people, the Food and Drug Administration (FDA) looks out for mistakes that may harm animals. In 2008, FDA's Center for Veterinary Medicine (CVM) started to take a closer look at error reports on medications for animals and to focus on ways to increase the safe use of those medications. The CVM formally established its Veterinary Medication Error Program in 2010.

    According to Linda Kim-Jung, PharmD, a safety reviewer in CVM's Division of Veterinary Product Safety, "A number of the medication errors that occur in the treatment of people are similar to those we are seeing in the treatment of animals."


    Errors Easily Made
    Prescriptions for pets are sometimes filled in the same pharmacies that serve human patients. Errors can start with something as simple as abbreviations.

    "Unclear medical abbreviations are a common cause of the medication errors we find," Kim-Jung says. She explains that in school, future veterinarians are taught to use abbreviations to save time when writing prescriptions or writing notes in animal patient records.

    But there are different systems of abbreviations taught in veterinary and medical schools, and a veterinarian might be more familiar with one than another. Or a pharmacist in a human pharmacy may not be familiar with veterinary abbreviations. "Poor penmanship can add to the problem, too," Kim-Jung notes. Unclear or illegible handwriting on prescriptions can lead to transcription errors in the pharmacy.

    For instance, after reviewing reports of medication errors with animal drugs, CVM found that the abbreviation "SID" (once daily) in prescriptions was misinterpreted as "BID" (twice daily) and "QID" (four times daily), resulting in drug overdoses. "If the vet has prescribed a drug where there's a strong correlation between the dose and the severity of side effects, an overdose can have serious consequences," Kim-Jung says.

    Kim-Jung says that transcription errors can occur as a result of misinterpreting problematic abbreviations such as "U" (units) for "0," or "mcg" (microgram) for "mg" (milligram), or when prescriptions are written with leading or trailing zeros.

    "So, a 5 mg dose written with the trailing zero as 5.0 mg can be misread as 50 mg, or a 0.5 mg dose written without the leading zero as .5mg can easily be mistaken for 5 mg, potentially resulting in a 10 times overdose if the order is not clearly written," Kim-Jung explains.

    In addition, product selection errors can occur because of labels or packaging that look alike. Similarly, a wrong drug may be dispensed if the drug names look alike when written on a prescription, or if the drug names sound alike during verbal orders.

    Moreover, there are numerous opportunities throughout the treatment process for different people to misinterpret or misread what is written or even typed on the medication's label. "Mistakes can happen at the veterinary clinic, but also in the pharmacy which fills the prescription, and at home, when the pet owner gives the animal the meds," Kim-Jung says.

    The good news is, you can play a role in helping to prevent medication errors.

    Ask Questions
    Kim-Jung suggests a number of things you can do before you leave the veterinarian's office. "Start by asking good questions," she says, such as:

    - What is the name of the drug? What is it supposed to do?
    - How much of the medication should I give each time?
    - How many times a day should I give it?
    - Should I give it before, during or after meals?
    - How should I store it?
    - What should I do if I forget to give a dose to my pet?
    - Should I finish giving all the medication, even if my pet seems better?
    - Are there reactions I should look for and call you about right away?
    - And sharing information is a two-way street, Kim-Jung says, especially if you are getting a new prescription or seeing a new veterinarian. Be sure to:

    Keep a list of drugs that your animal is taking—including over-the-counter products, supplements and prescription drugs—and bring it with you to the veterinary office.
    - Discuss any medications that your animal is allergic to or that have caused problems in the past.
    - Discuss any serious or chronic health conditions that your animal may have.
    - Finally, there are some simple steps you can take at home to avoid medication errors:

    - Keep pet drugs stored away from human drug products to prevent mix-ups.
    - Keep your animal's medications in their original labeled containers.
    - Do not share the medication for one animal with another animal unless directed by the veterinarian.
    - Do not give human medications to your animal unless directed by the -vet.

    FDA encourages veterinarians, pharmacists, and pet owners to report side effects from medications to the drug manufacturer first, whose contact information can usually be found on the product labeling. Manufacturers are required by law to notify CVM about reports of negative effects.

    You can also report medication issues directly to FDA. For a copy of the reporting form and more information on how to report problems, visit fda.gov.

    November 7, 2012
    K9 Owned
    Wed Dec 19, 2012 5:08 pm
    Forum Host
    Good info! Thanks for posting Saralaya!
    Krislady
    Thu Dec 20, 2012 6:12 am
    Forum Host
    Wow, that's kind of scary. icon_eek.gif

    I think I'm very fortunate with my vet - he actually discusses Jar's meds with me, so I know exactly what he's taking and why.

    (Now if I could just find a people doctor so reasonable. . . icon_rolleyes.gif )

    A while back, I picked up Jar's meloxicam, and the pills were completely different than they ever had been - the were HUGE. I know that there's a 7.5 mg. tablet (that he's on) and a 15 mg. tablet, and I was afraid they'd given him the stronger dose, so I called the pharmacy. They said they'd changed suppliers, and that was why the different pill.

    I figure that if I can make an occasional mistake, anyone can. And fortunately, my mistakes can usually be fixed with a little white-out. icon_wink.gif
    Stop sending e-mails when someone replies
    Add this to My Favorite Topics
    Alert us of inappropriate posts

    Free Weekly Newsletter

    Get the latest recipes and tips delivered right to your inbox.

    Your e-mail is safe. Privacy Policy
    Advertisement

    Ideas from Food.com

    Powered by phpBB 2.0.1 © 2002 phpBB Group

    Over 475,000 Recipes

    Food.com Network of Sites